Drugs and Alcohol | YOUR GO-TO GUIDE

Drugs and Alcohol | YOUR GO-TO GUIDE
Drugs and Alcohol | YOUR GO-TO GUIDE
|

So, Donald Trump, Barack Obama, and Hillary Clinton walk into a bar…

Speaking of alcohol, can you guess what the most frequently asked question is during a patient consultation?

You guessed it!

“Can I have a glass of wine with it”? Yup! In those exact words!

I’ve answered this question hundreds of times, but for most prescription medications there isn’t a clear “yes” or “no” answer.

Instead, let’s go over few important points to remember when mixing alcohol with different classes of drugs.

SEARCH YOUR MEDS NOW


1. Opioids or “Painkillers”

The abuse of opioids and painkillers is on the rise. Many studies show people who tend to abuse alcohol are more likely to abuse opioids/painkillers and vise-versa. Combining the two can worsen side effects such as drowsiness, dizziness, slurred speech, respiratory depression, and loss of consciousness. When mixed with alcohol, you can experience depressed breathing even when prescription painkillers are taken exactly as prescribed. The answer is pretty clear here. If you’re using opioids or painkillers such as hydrocodone or oxycodone, you must avoid alcohol.

2. Sedatives or “Sleeping pills”

Both alcohol and sedatives are powerful depressants. Combining the two can intensify sedative effects and also worsen symptoms of side effects such as drowsiness, dizziness, loss of memory, nausea/vomiting, and impaired coordination. Lots of studies show that mixing the two can increase your chances of injuries and accidents and patients should avoid mixing the two.

3. Antidepressants AND Anxiolytics or “Anti-Anxiety” Meds

Alcohol and anxiolytics are depressants. Regular alcohol consumption can reduce the effectiveness of antidepressants and worsen your symptoms of depression. Alcohol can also exacerbate side effects of antidepressants and anxiolytics such as dizziness, drowsiness, and confusion. It is best to avoid alcohol while taking antidepressants.

4. Antibiotics

Alcohol consumption can impair your natural immune response, disrupt sleep cycle, and cause dehydration which can delay or reduce the effectiveness of your antibiotic treatment. Pharmacists generally recommend patients to avoid drinking, but if you have have any alcohol, make sure to separate drinking from your medication time by at least 4 hours.

In the case of the antibiotic Flagyl, or metronidazole, alcohol MUST be avoided. If taken with alcohol patients will suffer from flushing, nausea, and severe vomiting.

5. Hypertension or “ High Blood Pressure” Meds

You don’t have to give up drinking because you have high blood pressure but it can cause dehydration, electrolyte imbalance, and cause your blood pressure to fluctuate. As long as you are sensible, consuming no more than 2 drinks a day for both men and women, you should be okay. Since there are many different classes of blood pressure medications, make sure to get detailed information from a Honeybee pharmacist before drinking.

7. Hypercholesterolemia or “High Cholesterol” Meds

Again, you don’t have to give up drinking because you are on cholesterol lowering medications. Sensible drinking is key. Drinking alcohol in excess, however, can cause weight gain, elevate your triglyceride level, and lead to liver damage especially if you are on a drug class called ‘statins’. Call us and we can provide you with more detailed information of the potential downsides of mixing your favorite adult beverage with your cholesterol meds.

Please call one of our knowledgeable Honeybee pharmacists for a more detailed explanation if you have concerns about mixing alcohol with your prescription medications.

And as always we urge you to search your meds to see if we can help save you money.


Let’s stay off the politics. Here is one for you science nerds.

A neutron walks into a bar, orders a beer, and asks the bartender how much he owes him. The bartender replies, “for you, neutron, no charge.”

-Dr. James Kim

Honeybee Pharmacist

0 Comments

More Questions? Contact Us

We can help you

833-466-3979